Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



A global theory of internal solitary waves in two-fluid systems

Authors: C. J. Amick and R. E. L. Turner
Journal: Trans. Amer. Math. Soc. 298 (1986), 431-484
MSC: Primary 35Q99; Secondary 76C10
MathSciNet review: 860375
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The problem analyzed is that of two-dimensional wave motion in a heterogeneous, inviscid fluid confined between two rigid horizontal planes and subject to gravity $ g$. It is assumed that a fluid of constant density $ {\rho _ + }$ lies above a fluid of constant density $ {\rho _ - } > {\rho _ + } > 0$ and that the system is nondiffusive. Progressing solitary waves, viewed in a moving coordinate system, can be described by a pair $ (\lambda ,w)$, where the constant $ \lambda = g/{c^2}$, $ c$ being the wave speed, and where $ w(x,\eta ) + \eta $ is the height at a horizontal position $ x$ of the streamline which has height $ \eta $ at $ x = \pm \infty $. It is shown that among the nontrivial solutions of a quasilinear elliptic eigenvalue problem for $ (\lambda ,w)$ is an unbounded connected set in $ {\mathbf{R}} \times (H_0^1 \cap {C^{0,1}})$. Various properties of the solution are shown, and the behavior of large amplitude solutions is analyzed, leading to the alternative that internal surges must occur or streamlines with vertical tangents must occur.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 35Q99, 76C10

Retrieve articles in all journals with MSC: 35Q99, 76C10

Additional Information

Keywords: Internal wave, solitary wave, internal bore, bifurcation
Article copyright: © Copyright 1986 American Mathematical Society

American Mathematical Society